Alert archive / Pennsylvania / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS State College, PA

June 15, 201712 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 15, 2017, 11:50 AM EDT for 12 counties in Pennsylvania. It took effect at Jun 15, 2017, 2:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2017, 11:50 AM EDT (15:50 UTC)
In effect from
Jun 15, 2017, 2:00 PM EDT
Expired
Jun 16, 2017, 2:00 AM EDT
In force
12 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 37 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 3.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WGUS61 KCTP 151550
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
1150 AM EDT Thu Jun 15 2017

PAZ004>006-010>012-017-018-024-025-033-034-160400-
/O.NEW.KCTP.FF.A.0002.170615T1800Z-170616T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Altoona, Somerset, and Bedford
1150 AM EDT Thu Jun 15 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania, 
  including the following areas, Bedford, Blair, Cambria, 
  Cameron, Clearfield, Elk, McKean, Northern Centre, Northern 
  Clinton, Potter, Somerset, and Warren. 

* Through this evening

* Thunderstorms with heavy rain are expected to develop over the
  watch area during the afternoon and evening. 

* The potential exists for localized short-term rainfall amounts 
  of 2 to 3 inches especially along the spine of the Alleghenies 
  near the US-219 corridor. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$
MS
1 follow-up statement
887 
WGUS61 KCTP 160340
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
1140 PM EDT Thu Jun 15 2017


PAZ004-005-160445-
/O.CAN.KCTP.FF.A.0002.000000T0000Z-170616T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren-McKean-
Including the cities of Warren and Bradford
1140 PM EDT Thu Jun 15 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Warren and Mckean counties has been 
cancelled. Additional rainfall overnight is not expected to be
heavy enough to cause flooding. 

$$

PAZ006-010>012-017-018-024-025-033-034-160600-
/O.EXT.KCTP.FF.A.0002.000000T0000Z-170616T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Cambria-Blair-Somerset-Bedford-
Including the cities of Coudersport, St. Marys, Ridgway, 
Emporium, Renovo, DuBois, Clearfield, Philipsburg, Johnstown, 
Altoona, Somerset, and Bedford
1140 PM EDT Thu Jun 15 2017

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 2 AM EDT FRIDAY...

The Flash Flood Watch is now in effect for

* A portion of central Pennsylvania, including the following
  counties, Bedford, Blair, Cambria, Cameron, Clearfield, Elk, 
  Northern Centre, Northern Clinton, Potter, and Somerset. 

* Until 2 AM EDT Friday

* Heavy showers and a few thunderstorms will continue to affect
  parts of the area through around 2 am.  

* The potential exists for localized additional rainfall amounts
  of up to an inch between 1130 pm and 2 am, which could cause
  flooding in those areas that already received heavy rain 
  earlier in the evening. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 15, 10:18 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 15, 10:18 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
1018 AM EDT Thu Jun 15 2017

.SYNOPSIS...
A front stalled over southwestern PA will begin to lift back to
the northeast as a warm front today and Friday. This will keep
the mention of showers and thunderstorms in the forecast into
the weekend. Heavy rain is possible later today and tonight. A
cold front will push through early next week and lower the
humidity and temperatures for the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the area will remain dry into the early afternoon,
however a stray shower is possible over the northwestern third
of the area. Most guidance generates showers and storms in a
more- or- less linear orientation moving w-e across wrn and nrn
PA during the late morning and afternoon. These showers would be
forced by a second upper short wave trough which is currently
over Lower MI.

The front remains pretty much in the same place where it was 24
hours ago. The PWATs over the west are slated to climb into the
1.3-1.8 inch range this afternoon. While the front may nudge
into our western counties, it will not move too far to the east.
Storm motion looks to be a slow crawl to the east/northeast
today, but may get a little faster during the afternoon.

So, while there is a MRGL risk of rainfall exceeding FFG over
the western half of the area today and tonight, the risk does
appear to be more along the lines of tonight. Without
significant/widespread rain the last two days, the FFG is better
than 2"/3 hrs in the west and more than 3"/3hrs in the central
mountains and even higher in the east. Will hold off on any
flash flood watch on this shift and allow the day shift to see
if the heavy rain threat over the west/north tonight is worth a
watch.

SPC continues to place a MRGL risk of SVR over the western half
of the CWA (very much coincident with the MRGL risk of
excessive rainfall) for Day1. There will be a tiny bit more
wind/shear and big CAPEs are again progged. We have had trouble
tapping into the giant CAPEs which were expected over these
past two days. The most likely scenario which could knock down
a few trees from a very big storm would be if a heavily water-
loaded storm collapsed (rain cooled air in the interior of the
storm dropping to the surface) instead of mixing down any strong
wind aloft. Have mentioned it in the HWO along with the threat
of heavy rain.

Maxes today will be quite a bit cooler than recent days with
clouds around.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Showers/storms are more than likely tonight for most of the
area. The SE may continue to stay dry all night. The threat for
heavy rain is greatest tonight when the deep moisture plume gets
farther into the area. Thus far, it has remained to our west.
The 1.5+" PWATs will be in place and there will be a period of
time this evening and early tonight when the relative inflow of
moisture will match/balance the storm motion. This can lead to
heavy rainers. But, with no specific locations primed with very
wet soil, still some time to go, and some uncertainty of where
heavy rain is most likely, no flash flood watch will be issued
on this shift. The day shift will have a better look at it as
the meso models/CAMs begin to reach into that time frame.
At this point, the NAM drops point amounts of 2+" QPF in the W
and NC mtns. The GFS is lower and more washed out on the QPF
amounts. Will hold basin-average QPF to around an inch total in
the west and NC mtns. Will continue to mention heavy rain in the
wx grids.

The most potent trough aloft will be off to the east by sunrise,
and forcing wanes. But, lingering boundaries could be foci for
SHRA/TSRA on Fri. The LI's don't get negative in the northeast
on Fri per the NAM and GFS, but dewpoints still high in the east
and south, and the CAPE is again progged to be above
1000joules. Will continue to mention thunder with the entire
area in general thunder on the SPC Day2 prog. Expect temps to be
a little warmer on Friday in the west where it may dry out in
the afternoon. The sparse coverage of showers/storms on Friday
should preclude any further worries of flooding.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Model and ensemble guidance remain in good agreement on the
development of a modestly strong mid/upper level trough over the
Great Lakes by Monday, with multiple waves progressing around
the base of the trough and ejecting northeast into Canada. The
most likely period for showers and thunderstorms (Sun-Mon) will
focus along the associated surface cold front which is progged
to slowly push southeast and reach the Mid Atlantic coast by
20/12z. Temperatures are fcst to trend above average over the
weekend with max readings in the mid 80s to low 90s on Sunday.
Max heat index is projected to reach the mid 90s across portions
of the mid-lower Susquehanna Valley. Unlike the recent heat
episode, the duration of hot temperatures is expected to be
shorter (1 possibly 2 days max - with limited area /SEPA/ on
Monday). Lower humidity and near average temperatures are likely
following the cold frontal passage into the middle part of next
week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Patchy stratus has formed early this morning over the central
mountains of Pa in response to moist southeast flow and
nocturnal cooling of boundary layer. Expect a period of MVFR
cigs for JST/AOO/UNV/BFD early this morning, then rising cigs
by midday, as diurnal heating/mixing within deepening boundary
layer occurs. Believe all locations will eventually become VFR
during the afternoon. However, it could be a close call at
AOO/UNV/BFD. Scattered showers/storms are expected to develop
during the afternoon across the western half of the state, with
tsra impacts possible, especially at BFD/JST.

Deteriorating cigs appear likely tonight, as moist southeast
flow and scattered showers overspread the region. Latest SREF
guidance support widespread MVFR cigs by late evening and IFR
cigs possible early Friday morning.

.OUTLOOK...

Fri...Low cigs, showers/tstorms possible, mainly in the AM.

Sat...AM fog possible.

Sun...Patchy AM fog poss east. PM tsra impacts poss west.

Mon...Tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Gartner
NEAR TERM...Dangelo/Gartner
SHORT TERM...Dangelo
LONG TERM...Steinbugl
AVIATION...Fitzgerald
Hazardous weather outlook, Jun 15, 2:21 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
221 AM EDT Thu Jun 15 2017

PAZ004>006-010>012-017>019-024>026-033>035-160630-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Somerset-
Bedford-Fulton-
221 AM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with heavy rain and gusty winds are
possible today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-160630-
Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
221 AM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:47 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield88 min
Jun 15, 6:12 PM EDTSevere Thunderstorm WarningCTPCameron, Elk78 min
Jun 15, 6:23 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter67 min
Jun 15, 6:38 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Jun 15, 6:48 PM EDTFlash Flood WarningCTPCambria, Somerset3 hr
Jun 15, 6:49 PM EDTSevere Thunderstorm WarningCTPBlair86 min
Jun 15, 6:59 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton83 min
Jun 15, 7:38 PM EDTSpecial Weather StatementCTPTioga67 min
Jun 15, 7:40 PM EDTAreal Flood AdvisoryCTPBlair, Cambria2 hr
Jun 15, 7:57 PM EDTAreal Flood AdvisoryCTPBedford, Blair2 hr

Nearby

Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.